Patients who discontinue long-term use of anti-inflammatory drugs such as ibuprofen and naproxen appear to run a higher risk of heart attack for a few weeks immediately afterward.
"Our results suggest that abrupt discontinuation of nonsteroidal anti-inflammatory drug (NSAID) therapy may have to be avoided and that physicians should carefully review the disease status and the current medication profile before terminating a therapy" with such drugs, researchers wrote in a study from Switzerland's University Hospital Basel.
The study was based on a review of a British health database and covered 8,688 patients who had suffered their first heart attack between 1995 and 2001.
Even after taking into account such things as high blood pressure, cigarette smoking and diabetes, the heart attack risk was 50% higher in the 29-day period after patients stopped taking the drugs, compared with patients who were not on such therapy, the study said.
The report was published Dec. 13 in the Archives of Internal Medicine.